How Low Can You Go?

“Every limbo boy and limbo girl…all around the limbo world”

RA: an ultimate lesson in waiting

I have that silly Chubby Checker “Limbo Rock” song in my head right now, mostly because the word “limbo” popped in there again when thinking about the current state of my RA. “Limbo” seems to be a recurring theme in my life these days. I feel that I’m almost always stuck and in limbo waiting for one thing or another`: stuck waiting for medical answers, waiting for medications and treatments to work, waiting to get over illnesses, waiting for doctor appointments, waiting to lose weight, waiting for pain to subside, waiting to fall asleep, waiting to go back to work, waiting to catch up with things, waiting to travel, and waiting to move forward with my life in the ways that I want. Always waiting.

RA and the struggle with prednisone

One part of my RA or “Chronic Life” that feels almost constantly in limbo (and out of control) is my struggle to taper down and off of prednisone. It’s been at least three years, I think, that I’ve been stuck taking this wonderful yet horrible medication without any breaks or periods of being able to get off it–which is frustrating and worrying. I’m so tired of the back and forth, up and down, and the uncertainty of taking this drug. Mostly I’m just tired of WAITING to be able to go down and stay down in dosage, and completely get off of it for a good length of time.

Just recently I’ve had yet another prednisone setback after a seemingly hopeful and positive several weeks of steadily decreasing my dose each week. Dealing with this constantly is infuriatingly slow and full of many setbacks as well as successes. A quick or stable process, it is not–and it drives me crazy. The highs and lows (and in-betweens) of the dosage often correlate with the highs and lows of my moods and especially my anxiety levels. After 20 years of being held captive by this drug, I wish so much that I could stop taking it once and for all.

Yo-yo-ing on prednisone

Going low and staying low is always an important part of my treatment goal, and I invariably feel that just as I start to truly reach that goal, my RA flares up without warning and I’m forced to bump up the prednisone once again. And start all over. This is what I’m dealing with right now: After weeks of tapering down by one mg each week after taking 10-15 mg steadily for a long time, I finally reached one mg per day. One milligram a day! I was so close to getting off of this powerful drug and able to soon say goodbye to its numerous and nasty side effects.

But then, of course, both of my feet and ankles suddenly swelled up into two giant and painful balloons seemingly out of the blue, making walking or even standing feel impossible. While my feet grotesquely inflated, my spirit rapidly deflated, and I was filled with the familiar feelings of disappointment, depression, and fear.

So! Here I am, back at it, back playing the “prednisone game,” and trying to see how low I can go before my body rebels again. A couple days after increasing my prednisone to 5 mg a day, as well as being much more strict with my diet (which is supposed to be vegan), both of my feet and ankles began to improve quite a bit. Whew. Seeing my feet look more like normal feet again immediately helped to ease some of my anxiety yet also made me question what exactly made them get better. Was the flare-up due to going too low on my prednisone or was it my recent bad eating habits? A combination of both? Who knows; it’s always a guessing game that feels like some never-ending experiment being performed on my body.

More questions, as usual, continually go round in my head. Do I need to taper down on the prednisone even more slowly this time? Is the flare-up a sign that the Rituxan isn’t working? Is my diet to blame? There are always so many questions in these situations and hardly ever any concrete answers. One thing I do know for sure, however, is that my desire and determination to stop taking corticosteroids after all of these years of living with RA will never lessen or go away.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The RheumatoidArthritis.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Comments

View Comments (6)
  • melconn8
    11 months ago

    This is unbelievably relatable. Just a couple days ago I was able to wean completely off prednisone for the first time since my diagnosis last year.

    I know the road ahead will be full of ups and downs, but thanks to this community and contributing members like yourself, I know I’m not alone!

    Thanks and take care!

  • GingerS
    1 year ago

    I can so relate to what you are saying. For six months my Dr has been decreasing my dose of prednisone. So two months after my last visit. I currently have costocondritis. Which is an inflamation of my sternum, cartilage and attached ribs. I feel like I am going to have a heart attack but know I am not. So of course I am taking what is called a prednisone boost of 40mg a day. I had been down to 3mg. I agree this is discouraging. I had to laugh over the diet woes. How well I know that. Immediately go what have I been eating? heh But so far as I know what helped this state along. Is with it I have a viral bronchitis which aggrevated the RA. I too do not want to be on long term prednisone. As I am aware of the affects. And this is just a temporary set back. Good luck to you!!

  • Richard Faust moderator
    1 year ago

    Thanks for writing Ginger and for the positive attitude. Hope you are feeling better soon and that the prednisone increase is truly temporary. Please keep us posted on how you are doing. Best, Richard (RheumatoidArthritis.net Team)

  • Anke Schliessmann
    1 year ago

    Angela, you are on a spot – as always!
    I’m also currently waiting for another medication to kick in. I stopped Etanercept (first Enbrel, then Benepali) in autumn. Monday I got my first injection of Adalimumab (Humira), another TNF alpha blocker. I have high hope, that this will make a difference, but too early to.
    My Rheumatologist wanted me to stay on Prednisolon only, but I strictly disagreed due to the side effects that usually show up after two days of taking, even at a dose as low as 2mg. The blood pressure increases, so I need medication for that, I get cardiac arrhythmia, which then improves when I take potassium and magnesium, and my stomach is painful so I would need pantoprazol to cover up. And, the longer I take Prednisolon, the worse the pain gets, so I would need to increase Prednisolon dose.
    Given, that all of these medication and supplements will give side effects as well, I end up taking a lot of stuff to minimise side effect which will increase side effects. So I decided to stop Prednisolon and take it only if RA gets really worse and not longer than two days. That is when my Rheumatologist suggested next biological.
    But I also have to admit that there are signals now that my diagnosis of RA might change to PsA. So this is just my personal approach.
    And I’m currently changing from vegan diet to whole food plant based (no added sugar, low salt, no additional fat, no processed food,…). It will take a bit to adjust and it gets really hard on days where I have too less energy left for cooking.
    So I fill the waiting time with something I consider to be helpful as well, and hope that Humira will do its job soon.
    All the best to you, Angela. I keep my fingers crossed that you will manage to come to a solution that works well for you, maybe supported by your Rheumatologist?

  • Richard Faust moderator
    1 year ago

    Thank you for writing Anke. Many here understand the frustration of waiting for a new medication to take effect. According to the Humira web site some people see results in as little as two weeks, but it can take three months or longer. Here’s hoping you are on the short end of that range.

    You mentioned the possibility of your diagnosis changing to PsA. Don’t know if you are aware that we have a sister-site for that at https://psoriatic-arthritis.com/. Know that if your diagnosis does change they can offer excellent information and support. Please keep us posted on how things progress. Best, Richard (RheumatoidArthritis.net Team)

  • Lawrence 'rick' Phillips
    1 year ago

    I wish you well my friend. I know that we prone to waiting. I hope you get answers sooner than later. Waiting is awful.

  • Poll